Alert archive / Pennsylvania / Flash Flood Warnings in 2001

Flash Flood Warning 14, NWS State College, PA

June 21, 2001Blair County, Pennsylvania

NWS State College, PA issued this flash flood warning at Jun 21, 2001, 4:00 PM EDT for Blair County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 21, 2001, 4:00 PM EDT (20:00 UTC)
Expired
Jun 21, 2001, 7:00 PM EDT
In force
3 hr
Issued by
NWS State College, PA
Area
Whole counties

County Blair County, PA

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 8.0 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2001-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 410 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2001-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
410 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
605 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KCTP 212003
FFWCTP
PAC013-212300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
400 PM EDT THU JUN 21 2001

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BLAIR COUNTY IN PENNSYLVANIA

* UNTIL 700 PM EDT.

* AT 400 PM...DOPPLER RADAR INDICATED A SLOW MOVING THUNDERSTORM 
  WITH VERY HEAVY RAINFALL MOVING ACROSS BLAIR COUNTY NEAR ALTOONA.
  THIS THUNDERSTORM IS MOVING TO THE NORTHEAST AT 10 MPH.

SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE 
WARNED AREA. DOPPLER RADAR ESTIMATES THAT 2 TO TWO AND ONE HALF 
INCHES OF RAIN HAS FALLEN BETWEEN 3 AND 4 PM NEAR ALTOONA. RUNOFF 
FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING IN BLAIR 
COUNTY. FLOODED ROADS HAVE ALREADY BEEN REPORTED IN DOWNTOWN ALTOONA.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO
HIGHER GROUND.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS...STREETS AND UNDERPASSES.

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Jun 21, 1:55 PM EDT, 2 hours 5 minutes earlier.

Area forecast discussion, Jun 21, 1:55 PM EDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
155 PM EDT THU JUN 21 2001

NO REST...AS CONVECTION NOW EVIDENT ACROSS NWRN HALF OF CWA. SHEAR
ENV FAVORABLE FOR ROTATION ANYWHERE NEAR AND TO THE SOUTH OF THAT
FAITHFUL PUPPY OF A SFC BOUNDARY. IT JUST WANTS TO STAY CLOSE TO US.
SPC HAS EXPANDED SLGT RISK AREA TO COVER ALL OF MY CWA. TALL CU
VISBL ON SAT PICS WHERE CLEARING/SIG THINNING OF CLD CVR HAS TAKEN
PLACE IN WRN PA/ERN OH...ESP ALONG THE PEAKS IN LAURELS...AND RADAR
BEGINNING TO SHOW SIGGY RETURNS NOW.

AS SFC WAVE OV IN WIGGLES NEWRD ALONG THE BOUNDARY AND IT FORCES THE
BNDRY TO LIFT SLIGHTLY NORTH THIS EVENING...WE SHOULD STAY MAINLY IN
THE WARM SECTOR UNTIL PROGGED/ATTENDANT SQUALL LINE PUSHES THRU AFT
MIDNIGHT. REAL NRLY WINDS AND DRIER AIR NOT TO MAKE AN APPEARANCE
UNTIL FRI NITE/SAT. AVN CONTINUES TO ADVERTISE A SLOW PROGRESSION OF
THE FINAL FRONT AS IT GETS INTO ERN PA. THIS WL NECESSITATE A
LINGERING CHC OF SHRA IN THE EAST ON SAT AM.

ADDRESSING THE FLFLOOD THREAT...THREAT APPEARS HIGHEST OV ERN
ZNS...WHERE ALLISON MADE IT SOGGY...AND LAST NIGHT'S STORMS ADDED.
BUT AFTER COORD W/HPC QPF FCSTR/PHI AND BGM...THE THREAT DOES NOT
APPEAR TO BE WIDESPREAD ENUF TO WARRANT POSTING A WATCH.
CONVECTION IN CENTRAL MTNS THIS AFTN/EVENING SHUD SLIP EASTWARD AND
INTO THE SUSQ VLY...BUT...THE CELLS SHOULD BE MOVG...PWATS NOT
EXCEEDINGLY HI AND FFG FAIRLY HIGH.

XTNDD: SUNDAY LOOKING LIKE THE NICEST DAY AS CD FNT SHUD BE TO EAST
AND WEAK SFC HI AROUND AREA. BIG CONTROVERSY IS WHETHER/WHERE UPR
CUTOFF LOW WL DEVELOP FOR EARLY/MID NEXT WEEK. TENDENCY FROM
YESTERDAYS RUNS IS TO CENTER THE LOW MORE TO THE SW - LIKE OVER THE
COAL FIELDS OF KY/WV. UNDER SUCH A FLOW...WE WUD LIKELY SEE DAILY
CHCS OF AFTN SHRA AND COOLER THAN CLIMO TEMPS. FMR GUID LOOKS HI TO
ME AGAIN TODAY...AND WL CONTINUE PREV FCSTS AND NOTCH TEMPS DOWN FOR
MOST OF iXTNDD PDS.

.CTP...NONE.

DANGELO

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 10:01 PM EDTFlash Flood WarningCTPJuniata3 hr
Jun 21, 3:37 PM EDTSevere Thunderstorm WarningCTPBlair53 min
Jun 21, 7:57 PM EDTFlash Flood WarningCTPWarren3 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.